Acute pediatric digoxin ingestion

Pediatr Emerg Care. 1999 Oct;15(5):359-62. doi: 10.1097/00006565-199910000-00017.

Abstract

Although most acute pediatric ingestions of digoxin or other related cardiac glycosides result in minimal or no symptoms, occasionally a child is symptomatic. Gastrointestinal complaints or first-degree AV block are the most common presenting symptoms. Children can generally be given a single dose of activated charcoal, observed, and discharged without any subsequent problems. However, some patients will be toxic and require monitoring, medication, and possibly digoxin-specific antibody fragments. The most important role of the clinician is to recognize the clinical manifestations and institute the appropriate therapy. As in the case presented, the history of an ingestion may not always be obtained initially. Thus, the physician should maintain a high index of suspicion for acute digoxin ingestion and order the appropriate confirmatory tests (eg, a digoxin level, a potassium level, and a 12-lead ECG) when necessary.

Publication types

  • Case Reports
  • Review

MeSH terms

  • Acute Disease
  • Cardiotonic Agents / poisoning*
  • Digitalis / poisoning
  • Digoxin / poisoning*
  • Humans
  • Infant
  • Male
  • Plants, Medicinal
  • Plants, Toxic
  • Poisoning / diagnosis
  • Poisoning / epidemiology
  • Poisoning / therapy
  • United States / epidemiology

Substances

  • Cardiotonic Agents
  • Digoxin